Alternative medicine (4)
- Alternative cancer treatments: 11 options to consider
- Mindfulness exercises: How to get started
- Pet therapy: Man's best friend as healer
- see all in Alternative medicine
- Paraneoplastic syndromes of the nervous system
Coping and support (8)
- Cancer survivors: Care for your body after treatment
- Cancer survivors: Managing your emotions after cancer treatment
- Cancer survivors: Reconnecting with loved ones after treatment
- see all in Coping and support
- Cancer prevention: 7 tips to reduce your risk
Tests and diagnosis (8)
- Cancer survival rate: What it means for your prognosis
- Biopsy: Types of biopsy procedures used to diagnose cancer
- Cancer blood tests: Lab tests used in cancer diagnosis
- see all in Tests and diagnosis
Treatments and drugs (26)
- Cancer treatment decisions: 5 steps to help you decide
- Eating during cancer treatment: Tips to make food tastier
- Low blood cell counts: Side effect of cancer treatment
- see all in Treatments and drugs
Diarrhea: Cancer-related causes and how to cope
Knowing which diarrhea signs and symptoms are routine and which are serious can help you understand when to call your doctor.By Mayo Clinic staff
The stomach cramps. The frequent trips to the bathroom. Diarrhea is a common side effect in people receiving treatment for cancer. Diarrhea may also be caused by the cancer itself. But diarrhea can be more than an inconvenience for people with cancer — it can be a sign of something much more serious.
What causes diarrhea in people with cancer?
Everyone gets diarrhea now and then. If you have cancer, the common causes of diarrhea can still affect you. But there are additional causes of diarrhea specific to cancer, including cancer treatment, infections, stress and anxiety, and cancer itself.
Several types of cancer treatment can cause diarrhea:
- Chemotherapy. In addition to killing cancer cells, chemotherapy tends to kill other fast-growing cells, such as those in your intestinal lining. If your chemotherapy causes sufficient damage to the lining of your intestine, diarrhea may result. Not all chemotherapy drugs cause diarrhea. Ask your doctor about your specific type of treatment.
- Radiation therapy. Radiation therapy that focuses on your abdomen or pelvis, or that is given to your whole body, can cause diarrhea. How severe your diarrhea will be depends on your radiation dose. But the diarrhea can persist for weeks or months after treatment.
- Surgery. If your surgeon must remove certain parts of your intestine in order to remove your cancer, this might alter your intestines' ability to absorb nutrients or fat and may result in diarrhea.
- Bone marrow stem cell transplant. Chemotherapy and total body radiation therapy given as part of a bone marrow stem cell transplant can cause diarrhea. Diarrhea can also be a complication of graft-versus-host disease if you received bone marrow stem cells from a donor. In graft-versus-host disease, the transplanted bone marrow stem cells reject your body.
Cancer treatment can make you more susceptible to various infections, which can cause diarrhea. In addition, the antibiotics that may be used to treat an infection can cause diarrhea.
Stress and anxiety
The stress and anxiety that you feel when you're fighting cancer also can cause diarrhea.
Certain cancers can cause diarrhea, including:
- Hormone-producing (neuroendocrine) tumors, including carcinoid syndrome and Zollinger-Ellison syndrome
- Colon cancer
- Medullary carcinoma of the thyroid
- Pancreatic cancer
The duration and severity of your diarrhea depend on what's causing your signs and symptoms. Talk to your doctor about what you can expect and how long your diarrhea may last.
When should you call your doctor?
Diarrhea typically causes stomach cramps and loose, watery stools. Mostly it's an inconvenience. But if your symptoms persist or get worse, it could be a sign of something more serious. Diarrhea can also lead to other problems, such as severe dehydration.
Some signs and symptoms are more serious than others are. Call your doctor right away if you have any of the following:
- Six or more loose bowel movements a day for more than two days
- Blood in your stool
- Inability to urinate for 12 hours or more
- Inability to drink liquids
- Weight loss due to diarrhea
- Diarrhea after several days of constipation
- Severe abdominal pain
- Fever of 101 F (38.3 C) or higher
- Shaking chills
If your diarrhea doesn't seem severe but starts to interfere with your daily activities, such as if you're concerned about leaving home or going somewhere without a bathroom nearby, talk to your doctor. If abdominal cramping is keeping you from your daily activities, discuss this with your doctor, as well.
Also call your doctor if you're taking chemotherapy in pill form and you experience diarrhea. Your doctor can determine whether it's safe for you to continue taking chemotherapy pills.Next page
(1 of 2)
- Gastrointestinal complications (PDQ) health professional version. National Cancer Institute. http://www.cancer.gov/cancertopics/pdq/supportivecare/gastrointestinalcomplications/healthprofessional/. Accessed Feb. 24, 2012.
- Diarrhea. American Cancer Society. http://www.cancer.org/Treatment/TreatmentsandSideEffects/PhysicalSideEffects/DealingwithSymptomsatHome/caring-for-the-patient-with-cancer-at-home-diarrhea. Accessed Feb. 24, 2012.
- Moynihan TJ (expert opinion). Mayo Clinic, Rochester, Minn. Feb. 28, 2012.